1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
Part 2: Brain Cells Making us Sick? Messed up microglia could be driving symptoms
Simon McGrath looks at theories that microglia, the brain's immune cells, might be overactive and driving the symptoms of ME/CFS and fibromyalgia.
Discuss the article on the Forums.

Supplements containing Magnesium Stearate - GI Disturbance?

Discussion in 'General Treatment' started by Sammy, Mar 22, 2012.

  1. Sammy

    Sammy

    Messages:
    85
    Likes:
    11
    Hi guys

    Jus started a NEW BRAND CoQ10(150mg dose) and Zinc Gluconate(50mg dose) each morning along with other supps.

    My problem is GI disturbance shortly after taking these supps ie slight stomach pain and as politely as I can put it, they go straight through me :|

    Has anyone else encounted the same problem?
  2. Ema

    Ema Senior Member

    Messages:
    3,321
    Likes:
    3,554
    Midwest USA
    Zinc gluconate can cause all sorts of GI distress including diarrhea. I would try dropping it and seeing if the problem resolves.
  3. Waverunner

    Waverunner Senior Member

    Messages:
    995
    Likes:
    841
    There are enough healthy people who throw up, when they take 50 mg of Zinc Gluconate on an empty stomach. I would stop the Zinc and see what happens.
  4. adreno

    adreno 3% neanderthal

    Messages:
    2,319
    Likes:
    1,458
    Tundras of Europa
    Gluconate gives me diarrhea, gas and bloating.
  5. Sammy

    Sammy

    Messages:
    85
    Likes:
    11
    Interesting, thanks.

    The problem is I take the same dose in two other brands I use and I am fine.

    Therefor the magnesium stearate is all I can narrow it down to as the problem?
  6. SickOfSickness

    SickOfSickness Senior Member

    Messages:
    1,845
    Likes:
    925
    US
    I knew someone who said magnesium stearate was really nasty stuff, and wanted me to read web links about how bad it is. So the info is out there somewhere. I often buy the better brand supplements with less additives, but sometimes I buy the cheaper ones. I would like to avoid it, but can't afford to always pay twice as much for supplements. I guess that some people can be sensitive to it, or to anything.
  7. Sammy

    Sammy

    Messages:
    85
    Likes:
    11
    Yeah have found and read those through google, the problem being is its still inconclusive as to side effects after reading all I could. But I beleive as you put it some may react and some wont, in as many words. Hence I think the inconclusive manner of facts....

    Understand. Had no idea regarding this additive well untill now. I think its woth spending the extra if your sensitive, maybe even if your not... as long as you have any sort of GI disturbance to start with. Lesson learned I guess...
  8. Sammy

    Sammy

    Messages:
    85
    Likes:
    11
    Oh btw its main use in pills is as a lubricant for the pill making machines as they will run faster and cleaner for longer as MS is a type of fat
  9. SickOfSickness

    SickOfSickness Senior Member

    Messages:
    1,845
    Likes:
    925
    US
    Yeah, all these additives are a pain. Now I am wary of foods with vitamins added. I just realized this natural drink I like has folic acid added. Probably got to stop buying it. Some of us do badly on folate (and we have to take methylfolate) - IIRC. There is little I can buy that is affordable :(
  10. Sammy

    Sammy

    Messages:
    85
    Likes:
    11
    The less additives the better Im thinking. Sux about the cost though. Yes some of us have problems converting folic acid into the active form so I guess that would cause issues. Have found taking supps with a large meal helps some. Its all fun and games ;)
  11. merylg

    merylg Senior Member

    Messages:
    764
    Likes:
    493
    Sydney, NSW, Australia
    I seem to be reacting to supplements that have Magnesium stearate as a coating agent. It's exacerbating my irritated gastrointestinal lining & also contributing to breathing difficulty. It also leaves an aftertaste in my mouth. When I am in this hypersensitive state I am also repulsed by the smell of it on tablets & in capsules.

    Recently the things I have tried before realising this sensitivity were Solgar 50mg B2 Riboflavin & Biovea L-Tyrosine 500mg.
    http://www.listmyfive.com/d1a158f6/The-Top-Five-Red-Flags-of-a-Magnesium-Stearate-Allergy
    heapsreal likes this.
  12. Lotus97

    Lotus97 Senior Member

    Messages:
    2,015
    Likes:
    419
    United States
    Has anyone else had problems with magnesium stearate? I've been spending a lot of money on supplements and I am wondering if taking them could be counterproductive if they have magnesium stearate.
  13. Rand56

    Rand56 Senior Member

    Messages:
    491
    Likes:
    174
    Myrtle Beach, SC
    A lot of manufacturers have it in their products. "Their" advantage to using it is that it keeps their machines from sticking and gumming up when they mass produce the caps or tabs. Apparently the culprit of not being so good for health is the stearic acid. Even good brands like Solgar and Jarrow seem to use it a lot in their products from what I've seen. I've seen some listed as "vegetable stearate" instead of "magnesium stearate" so you have to assume that is just as bad. Here is some more info on it....

    http://articles.mercola.com/sites/articles/archive/2012/06/23/whole-food-supplement-dangers.aspx

    Even the LEF brand has it in some of their products. One would think if any one manufacturer would want to keep it out of all their products, it would be them.
    triffid113 likes this.
  14. Lotus97

    Lotus97 Senior Member

    Messages:
    2,015
    Likes:
    419
    United States
    Just to give the other side of the argument, this article is interesting (a lot more information in the article so click the link to read the rest)
    http://www.wellnessresources.com/health/articles/the_facts_on_magnesium_stearate/
    PeterPositive likes this.
  15. triffid113

    triffid113 Day of the Square Peg

    Messages:
    702
    Likes:
    223
    Michigan
    Randy's reference cites it's potential to interfere with digestion (which I had heard before from other sources), suppression of T-cells according to one study, and high pesticides in cottonseed oil, from which it is derived. It also points out that it is NOT stearic acid but magnesium stearate, so may not behave the way stearic acid on its own behaves. Anyway, stearic acid may be in chocolate but I'd rather eat it from chocolate than from pesticide laden cottonseed oil...for one thing I am not even getting any dietary pleasure or use out of the cottonseed oil, just pesticides!
  16. PeterPositive

    PeterPositive Senior Member

    Messages:
    490
    Likes:
    187
    Sorry to resurrect a pretty old thread.
    That is a pretty interesting article. I was reading about this problem and found this paper about the immunosuppressive action of stearic acid on T cells: :eek:
    http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1384169/

    Apparently the effect is dose dependent. If one gets 10-20mg of stearic acid per capsule it doesn't look scary... but I am in the range of 20-30 tablets/capsules a day. Which is quite a bit. :(
  17. helen1

    helen1 Senior Member

    Messages:
    327
    Likes:
    224
    B.C., Canada
    Thanks for this @PeterPositive.

    I read both links with great interest and was convinced by first one then the next. It sure would be good to know if we should be making more of an effort to avoid mag stearate or not. Does anyone have any more info about it?

See more popular forum discussions.

Share This Page